Advertisement

Angiotensin-converting Enzyme Inhibitor Angioedema Requiring Admission to an Intensive Care Unit

  • Guy W. Soo Hoo
    Correspondence
    Requests for reprints should be addressed to Guy W. Soo Hoo, MD, MPH, Pulmonary and Critical Care Section, Veterans Affairs Greater Los Angeles Healthcare System, 11301 Wilshire Blvd. (W111Q), Los Angeles, CA 90073.
    Affiliations
    Pulmonary and Critical Care Section, Department of Medicine, Veterans Affairs Greater Los Angeles Healthcare System and David Geffen School of Medicine, University of California, Los Angeles
    Search for articles by this author
  • Henry K. Lin
    Affiliations
    Allergy and Immunology Section, Department of Medicine, Veterans Affairs Greater Los Angeles Healthcare System and David Geffen School of Medicine, University of California, Los Angeles
    Search for articles by this author
  • Imran Junaid
    Affiliations
    Allergy and Immunology Section, Department of Medicine, Veterans Affairs Greater Los Angeles Healthcare System and David Geffen School of Medicine, University of California, Los Angeles
    Search for articles by this author
  • William B. Klaustermeyer
    Affiliations
    Allergy and Immunology Section, Department of Medicine, Veterans Affairs Greater Los Angeles Healthcare System and David Geffen School of Medicine, University of California, Los Angeles
    Search for articles by this author

      Abstract

      Objective

      The purpose of this study was to review consecutive cases of angiotensin-converting enzyme (ACE) inhibitor angioedema admitted to an intensive care unit.

      Methods

      Fifty subjects with ACE-inhibitor angioedema admitted from 1998-2011 were reviewed.

      Results

      All 50 subjects were men, 62.8 ± 8.4 years of age, 76% African Americans. Fifteen (30%) required ventilatory support and 2 (4%) required tracheostomy. Over half (56%) had taken ACE inhibitors for over a year. Logistic regression identified dyspnea and tongue involvement with the need for ventilatory support (P < .01). Hypercapnia (PaCO2 = 45.2 ± 6.7; P = 0.046) also identified patients needing ventilatory support.

      Conclusions

      Ventilatory support was provided for about one-third of those with ACE inhibitor-associated angioedema. Angioedema can occur even after extended use. Dyspnea and tongue involvement identified patients requiring ventilatory support.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Lin R.Y.
        • Shah S.N.
        Increasing hospitalizations due to angioedema in the United States.
        Ann Allergy Asthma Immunol. 2008; 101: 185-192
        • Lin R.Y.
        • Levine R.J.
        • Lin H.
        Adverse drug effects and angioedema hospitalizations in the United States from 2000 to 2009.
        Allergy Asthma Proc. 2013; 34: 65-71
        • Toh S.
        • Reichman M.E.
        • Houstoun M.
        • et al.
        Comparative risk for angioedema associated with the use of drugs that target the renin-angiotensin-aldosterone system.
        Arch Intern Med. 2012; 172: 1582-1589
        • Miller D.R.
        • Oliveria S.A.
        • Berlowitz D.R.
        • et al.
        Angioedema incidence in US veterans initiating angiotensin-converting enzyme inhibitors.
        Hypertension. 2008; 51: 1624-1630
        • Banerji A.
        • Clark S.
        • Blanda M.
        • et al.
        Multicenter study of patients with angiotensin-converting enzyme inhibitor-induced angioedema who present to the emergency department.
        Ann Allergy Asthma Immunol. 2008; 100: 327-332
        • Bluestein H.M.
        • Hoover T.A.
        • Banerji A.S.
        • et al.
        Angiotensin-converting enzyme inhibitor-induced angioedema in a community hospital emergency department.
        Ann Allergy Asthma Immunol. 2009; 103: 502-507
        • Gibbs C.R.
        • Lip G.Y.
        • Beevers D.G.
        Angioedema due to ACE inhibitors: increased risk in patients of African origin.
        Br J Clin Pharmacol. 1999; 48: 861-865
        • Mahoney E.J.
        • Devaiah A.K.
        Angioedema and angiotensin-converting enzyme inhibitors: are demographics a risk?.
        Otolaryngol Head Neck Surg. 2008; 139: 105-108
        • McDowell S.E.
        • Coleman J.J.
        • Ferner R.E.
        Systematic review and meta-analysis of ethnic differences in risks of adverse reactions to drugs used in cardiovascular medicine.
        BMJ. 2006; 332: 1177-1181
        • Kostis J.B.
        • Kim H.J.
        • Rusnak J.
        • et al.
        Incidence and characteristics of angioedema associated with enalapril.
        Arch Intern Med. 2005; 165: 1637-1642
        • Nussberger J.
        • Cugno M.
        • Amstutz C.
        • et al.
        Plasma bradykinin in angio-oedema.
        Lancet. 1998; 351: 1693-1697
        • Kyrmizakis D.E.
        • Papadakis C.E.
        • Liolios A.D.
        • et al.
        Angiotensin-converting enzyme inhibitors and angiotensin II receptor antagonists.
        Arch Otolaryngol Head Neck Surg. 2004; 130: 1416-1419
        • Sondhi D.
        • Lippmann M.
        • Murali G.
        Airway compromise due to angiotensin-converting enzyme inhibitor-induced angioedema: clinical experience at a large community teaching hospital.
        Chest. 2004; 126: 400-404
        • Tai S.
        • Mascaro M.
        • Goldstein N.A.
        Angioedema: a review of 367 episodes presenting to three tertiary care hospitals.
        Ann Otol Rhinol Laryngol. 2010; 119: 836-841
        • Megerian C.A.
        • Arnold J.E.
        • Berger M.
        Angioedema: 5 years' experience, with a review of the disorder's presentation and treatment.
        Laryngoscope. 1992; 102: 256-260
        • IMS Institute for Healthcare Informatics
        The Use of Medicines in the US: Review of 2010.
        IMS Institute for Healthcare Informatics, Parsippany, NJ2011
        • Dean D.E.
        • Schultz D.L.
        • Powers R.H.
        Asphyxia due to angiotensin converting enzyme (ACE) inhibitor mediated angioedema of the tongue during the treatment of hypertensive heart disease.
        J Forensic Sci. 2001; 46: 1239-1243
        • Grant N.N.
        • Deeb Z.E.
        • Chia S.H.
        Clinical experience with angiotensin-converting enzyme inhibitor-induced angioedema.
        Otolaryngol Head Neck Surg. 2007; 137: 931-935
        • Duan Q.L.
        • Nikpoor B.
        • Dube M.P.
        • et al.
        A variant in XPNPEP2 is associated with angioedema induced by angiotensin I-converting enzyme inhibitors.
        Am J Hum Genet. 2005; 77: 617-626